Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 52, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2022, 5:32 PM EDT for 4 counties in South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2022, 5:32 PM EDT (21:32 UTC)
- Expired
- May 6, 2022, 6:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:32 PM EDT | HAIL 1 | Ridgeway, SC | REPORTED 1 INCH HAIL NEAR THE TOWN OF RIDGEWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:41 PM EDT | Tornado Watch | SPC | 6 hr |
| May 6, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
760
WUUS52 KCAE 062132
SVRCAE
SCC039-055-057-079-062200-
/O.NEW.KCAE.SV.W.0052.220506T2132Z-220506T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
532 PM EDT Fri May 6 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Fairfield County in central South Carolina...
Southwestern Lancaster County in central South Carolina...
North central Richland County in central South Carolina...
Northwestern Kershaw County in central South Carolina...
* Until 600 PM EDT.
* At 531 PM EDT, a severe thunderstorm was located near Longtown, or
9 miles east of Winnsboro, moving northeast at 70 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and powerlines.
* Locations impacted include...
Winnsboro, Lake Wateree Dam, Kershaw, Heath Springs, Westville,
Longtown, Liberty Hill, Lake Wateree State Park, Blythewood,
Ridgeway, Winnsboro Mills, Smallwood and Lake Wateree near Highway
97.
This includes Interstate 77 between mile markers 31 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM EDT for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
A Tornado Watch remains in effect until 800 PM EDT for central South
Carolina.
&&
LAT...LON 3420 8095 3437 8110 3462 8066 3452 8046
3444 8062 3433 8064
TIME...MOT...LOC 2131Z 237DEG 59KT 3433 8093
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MG1 follow-up statement
011
WWUS52 KCAE 062148
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
548 PM EDT Fri May 6 2022
SCC039-055-057-079-062200-
/O.CON.KCAE.SV.W.0052.000000T0000Z-220506T2200Z/
Fairfield SC-Lancaster SC-Richland SC-Kershaw SC-
548 PM EDT Fri May 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN FAIRFIELD...SOUTHWESTERN LANCASTER...NORTHERN
RICHLAND AND NORTHWESTERN KERSHAW COUNTIES...
At 548 PM EDT, a severe thunderstorm was located near Westville, or
10 miles north of Lake Wateree Dam, moving northeast at 70 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees and powerlines.
Locations impacted include...
Lake Wateree Dam, Kershaw, Heath Springs, Westville, Liberty Hill,
Lake Wateree State Park, Longtown, Ridgeway, Smallwood and Lake
Wateree near Highway 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM EDT for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3420 8095 3444 8097 3462 8066 3452 8046
3444 8062 3433 8064
TIME...MOT...LOC 2148Z 237DEG 59KT 3448 8064
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:56 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 6, 3:56 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Columbia SC 356 PM EDT Fri May 6 2022 .SYNOPSIS... Showers and thunderstorms will develop ahead of an approaching cold front this afternoon. Some of these thunderstorms will be strong to severe. Saturday will be cooler and drier with a chance of showers and perhaps a rumble of thunder in the northeastern Midlands. Several days of dry weather follow starting on Sunday with gradually warming temperatures. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Quick update for Severe thunderstorm watch for the Midlands and CSRA through 10pm. Organized convection lifting north- northeastward through central GA should move into the CSRA after 4pm and continue northeastward across the Midlands providing a damaging wind threat. Isolated tornadoes cannot be ruled out but the primary threat is damaging winds and large hail. Previous discussion: Tornado watch issued for the Upstate SC and western NC. The strongest SR helicity should remain northwest of the CAE CWA and southwest in Georgia. Severe threat expected to increase for central SC and east central Georgia later this afternoon into the evening... Deepening surface low pressure over Kentucky/Indiana early this afternoon with a trailing cold front moving east of the Mississippi Valley. Ahead of the front, Precipitable water increase across SC to around 1.5 inches with southwest low level flow...Warm air advection appears weak however. Upper level low over Tennessee moving east- northeast and taking on negative tilt. Upper level divergence will be increasing over the Carolina as upper level 100 kt jet rounding the base of the trough moves east. In addition a strong short wave trough will approach the Carolinas. This will result in strong lift across the region during time of peak heating...highs in the mid to upper 80s as the cold front approaches. Instability appears to be moderate with SB CAPE 1500-2000 J/kg. Mixed layer CAPE is low at the moment and with gusty winds probably mixing down lower dew points later in the day...possible limiting factor. The CAMS suggest a possible storm mode of discrete cells early, with low tornado threat given the lack of SR Helicity. Then with a uni-directional strong shear profile late this afternoon, a squall line ahead of the front 21z-24z with damaging winds the primary threat along with hail given relatively low wet-bulb zero height as the upper low approaches. Went with relatively high pops. The front should push to the east of the area during the 03z- 06z period tonight. Drier air will filter in behind the front and the showers should move into the coastal plain. The stronger cold advection may be delayed until morning so overnight temps only fall to around 60. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Upper low will swing over the forecast area Saturday with lower heights and cooler temperatures with highs in the mid to upper 70s with mostly cloudy skies. With considerable cooling aloft with the upper low right over us, could get some showers and maybe even a thunderstorm to develop, especially in the NE portion of the forecast area. Saturday night the upper low will shift offshore with drier air pumping into the forecast area. Overnight lows cooler as well Saturday night with temperatures in the low to mid 50s. NW flow aloft across the area Sunday with N flow at the surface with drier air pumping into the forecast area as PWATs drop to .7 to .8 inches and skies begin to clear from SW to NE. Cold advection and clouds will keep temperatures in the upper 60s NE to mid 70s SW. Cold advection will continue overnight with lows in the upper 40s north and low 50s south. && .LONG TERM /MONDAY THROUGH FRIDAY/... Good agreement among global models and their ensemble suites in the low pressure remaining just east of the area with a blocking ridge preventing it from pushing further downstream. All euro ensemble members keep PWATs below an inch with generally northerly flow continuing. Temperatures will slowly recover into next week, remaining below normal. The low will slowly shift back to the west by the middle of the week with some increasing moisture which may lead to showers developing late in the period, although moisture will still be fairly limited. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A cold front will approach from the lower Mississippi Valley by this evening. Ahead of the front, the air mass is becoming moderately unstable. The CAMS suggest a convective squall line with a few discrete cells will develop in east central GA then move northeast through the area during the 20z-24z. Kept the brief period of IFR conditions as the thunderstorms moves through the area. Clearing skies in the late evening with mainly mid level ceilings. Winds will be southwest 15 to 20 knots with a few higher gusts ahead of the front then shift to west after 12z Saturday. Strato-cumulus may develop after 12z Saturday as the upper level low moves over the area and maybe some brief light showers, but VFR conditions expected. EXTENDED AVIATION OUTLOOK...There will be another chance for showers on Saturday, especially across the northern CWA as the upper level low passes by. Patchy early morning stratus/fog possible particularly at OGB/AGS on Saturday. EXTENDED AVIATION OUTLOOK...No significant impacts to aviation expected. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 6, 4:39 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 439 AM EDT Fri May 6 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-070845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 439 AM EDT Fri May 6 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A cold front will bring a line of strong to severe thunderstorms through the area this afternoon. The main threat will be damaging winds, isolated tornadoes, and large hail. Brief heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, May 6, 5:10 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 1 SSW CLEARWATER 33.49N 81.92W
05/06/2022 AIKEN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN NEAR THE
INTERSECTION OF SC HWY. 421 AND STORM BRANCH
ROAD.
&&
LCVLocal storm report, May 6, 5:12 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST AUGUSTA BUSH FIELD 33.37N 81.96W
05/06/2022 M51 MPH RICHMOND GA ASOS
ASOS REPORTED A WIND GUST TO 51 MPH AT
AUGUSTA-BUSH FIELD.
&&
LCVLocal storm report, May 6, 5:16 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG WAYNESBORO 33.09N 82.01W
05/06/2022 BURKE GA LAW ENFORCEMENT
BURKE COUNTY DISPATCH REPORTED WIDESPREAD
TREES AND POWERLINES DOWN ACROSS THE COUNTY.
TIME ESTIMATED ON RADAR.
&&
GPLLocal storm report, May 6, 5:17 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL AUGUSTA DANIEL FIELD 33.46N 82.03W
05/06/2022 E2.00 INCH RICHMOND GA PUBLIC
PUBLIC REPORTED THROUGH SOCIAL MEDIA OF
LARGE HAIL THAT RANGED FROM 1 INCH UP TO
JUST OVER 2 INCHES ALONG PENNSYLVANIA AVENUE
NEAR CLIFTON STREET.
&&
LCVLocal storm report, May 6, 5:25 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 8 NNE AIKEN 33.65N 81.68W
05/06/2022 M43 MPH AIKEN SC AWOS
AIKEN AWOS AT THE AIKEN MUNICIPAL AIRPORT
REPORTED A WIND GUST OF 43 MPH.
&&
LCVSpecial weather statement, May 6, 5:30 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
530 PM EDT Fri May 6 2022
SCZ016-116-062200-
Chesterfield SC-Southern Lancaster SC-
530 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of central Lancaster
and northwestern Chesterfield Counties through 600 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Irwin, or over Lancaster, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lancaster, Pageland, Elgin, USC Lancaster, Irwin, Buford, Fishing
Creek Reservoir, High Point Fire Station, Bell Town Fire Station,
Arrowood Estates, Tradesville, Camp Creek Fire Station, Antioch, Kirk
Air Base, Faith Christian School, Taxahaw, Unity Fire Station,
Lancaster Mill, McWhirter Airfield and Bear Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for central South
Carolina.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central South Carolina.
&&
LAT...LON 3482 8036 3480 8021 3455 8087 3460 8089
3467 8089 3469 8086 3474 8088 3478 8087
3482 8077
TIME...MOT...LOC 2129Z 240DEG 40KT 3471 8081
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MJPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:19 PM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| May 6, 4:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 32 min |
| May 6, 4:40 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 35 min |
| May 6, 4:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 33 min |
| May 6, 5:09 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 36 min |
| May 6, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, McCormick, Saluda | 35 min |
| May 6, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more | 35 min |
| May 6, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 34 min |
| May 6, 5:30 PM EDT | Special Weather Statement | CAE | Lancaster | 30 min |
| May 6, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 23 min |
| May 6, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 36 min |
| May 6, 5:46 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 29 min |
| May 6, 5:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 36 min |
| May 6, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 34 min |
| May 6, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 32 min |
| May 6, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland | 31 min |
| May 6, 6:06 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 24 min |
| May 6, 6:13 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Newberry | 18 min |
| May 6, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 31 min |
| May 6, 6:37 PM EDT | Special Weather Statement | CAE | Marlboro | 23 min |
| May 6, 6:39 PM EDT | Special Weather Statement | CAE | Barnwell | 36 min |
| May 6, 7:23 PM EDT | Special Weather Statement | CAE | Calhoun, Sumter | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.